Alert archive / Illinois / Severe Thunderstorm Warnings in 2003

Severe Thunderstorm Warning 262, NWS Lincoln, IL

August 2, 2003Effingham County, Illinois

NWS Lincoln, IL issued this severe thunderstorm warning at Aug 2, 2003, 8:47 PM CDT for Effingham County, Illinois. It was in force for 58 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Aug 2, 2003, 8:47 PM CDT (01:47 UTC)
Expired
Aug 2, 2003, 9:45 PM CDT
In force
58 min
Issued by
NWS Lincoln, IL
Area
Counties, with a storm outline in the text

County Effingham County, IL

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Aug 2, 4:30 PM CDTSevere Thunderstorm WatchSPC6 hr

The nearest sounding before it

Lincoln, IL (KILX), launched 00:00Z, 1.8 hours before the alert went out and 126 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Lincoln, IL at 00:00Z on 2003-08-03Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 715 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Lincoln, IL at 00:00Z on 2003-08-03The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -16 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
715 J/kg
Mixed-layer CIN
-46 J/kg
Mixed-layer LCL
1048 m above ground
0-6 km bulk shear
22 kt
0-1 km storm-relative helicity
-16 m²/s²
0-3 km storm-relative helicity
36 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.1

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

017 
WUUS53 KILX 030147
SVRILX
ILC049-030245-

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE LINCOLN IL
847 PM CDT SAT AUG 2 2003

THE NATIONAL WEATHER SERVICE IN LINCOLN HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  EFFINGHAM COUNTY IN SOUTH CENTRAL ILLINOIS

* UNTIL 945 PM CDT

* AT 847 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM OVER WATSON...OR ABOUT 7 MILES SOUTHWEST OF
  EFFINGHAM...MOVING EAST AT 30 MPH.

* THE SEVERE THUNDERSTORM WILL BE NEAR...
  DIETERICH

THIS STORM IS CAPABLE OF PRODUCING WINDS IN EXCESS OF 60 MPH...
DAMAGING HAIL...FREQUENT LIGHTNING...AND VERY HEAVY RAIN. TAKE
SHELTER IN A STURDY BUILDING AND STAY AWAY FROM WINDOWS.

REPORT SEVERE WEATHER OR ANY STORM DAMAGE TO YOUR LOCAL ESDA...OR THE
NEAREST LAW ENFORCEMENT AGENCY...FOR RELAY TO THE NATIONAL WEATHER
SERVICE. STAY TUNED FOR LATER STATEMENTS.

LAT...LON 3891 8850 3900 8874 3917 8866 3914 8850
          3910 8836 3892 8836

$$

BAK

NNNN

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Lincoln, IL wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 2, 2:50 PM CDT, 5 hours 57 minutes earlier.

Area forecast discussion, Aug 2, 2:50 PM CDT, 5 hours 57 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE LINCOLN IL
250 PM CDT SAT AUG 2 2003

FORECAST CHALLENGES WILL MAINLY BE FOR THE NEXT TWO DAYS...WITH
QUIET WEATHER AFTER THAT. THE LATEST WATER VAPOR LOOP INDICATED
A SERIES OF SHORTWAVES ROTATING AROUND AN UPPER LOW CENTERED
JUST WEST OF LAKE SUPERIOR IN EXTREME SOUTHWEST ONTARIO. ONE SUCH
SHORTWAVE HAS INTERACTED WITH A WIND SHIFT LINE IN CENTRAL IL TO
PRODUCE SCATTERED STRONG/MARGINALLY SEVERE T-STORMS. ANOTHER SHORT
WAVE IS PUSHING INTO CENT IOWA WITH SPOTTY SHOWERS AND T-STORMS.
THUS...WILL KEEP SCATTERED T-STORMS IN THE FORECAST FOR THIS EVE.
SOME OF THESE STORMS COULD LINGER INTO THE OVERNIGHT HOURS...SO
WILL AT LEAST KEEP A 20 POP ALONG AND WEST OF THE IL RIVER...WITH
40 POPS IN ECENT/SE.

THE UPPER LOW IS EXPECTED TO DROP INTO SRN WI BY SUNDAY EVENING.
TEMPERATURES IN THE LOWER 80S AND PLENTY OF INSTABILITY WILL COMBINE
WITH THE COLD CORE ALOFT TO PRODUCE SCATTERED T-STORMS FROM LATE
MORNING THROUGH THE EVENING. THE MODELS ARE SIMILAR IN BRINGING THE
UPPER TROF AXIS THROUGH CENT IL LATE SUN/ERLY MON...AND THEN SWINGING
THE COLD CORE INTO INDIANA DURING THE DAY MONDAY. AS A RESULT...WILL
CONTINUE THE CHANCE FOR T-STORMS ACROSS THE REGION SUNDAY NITE...
THROUGH MONDAY AND INTO MONDAY EVENING.

WEAK ANTICYCLONIC FLOW BY LATE MONDAY...AND A SHIFT IN THE UPPER
LOW TO THE EASTERN GREAT LAKES WILL END THE CHANCE OF T-STORMS AND
BRING CLEARING SKIES. WILL NEED TO KEEP AN EYE ON LOCATIONS SOUTH OF
A JACKSONVILLE-EFFINGHAM LINE FOR LATE TUESDAY INTO WED...AS A VORT
MAX SHEARS OUT IN THE NORTHWEST FLOW FROM CENT IOWA INTO WRN TN. FOR
NOW WILL STAY WITH PERSISTANCE AND KEEP THINGS DRY UNTIL THERE IS
MORE CONTINUITY WITH THAT WEATHER FEATURE. OTHERWISE...THE REMAINDER
OF THE WEEK WILL BE RATHER UNEVENTFUL WITH SEASONABLE TEMPS.

.ILX...NONE.

MILLER
Hazardous weather outlook, Aug 2, 12:34 PM CDT, 8 hours 13 minutes before
ILZ027>031-036>038-040>057-061>063-066>068-071>073-031100-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE LINCOLN IL
1130 AM CDT SAT AUG 2 2003

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL AND
SOUTHEAST ILLINOIS.

.DAY ONE...TODAY AND TONIGHT

THERE IS A RISK FOR SEVERE THUNDERSTORMS THIS AFTERNOON AND EVENING
ACROSS CENTRAL AND SOUTHEAST ILLINOIS. SEVERAL WEAK UPPER LEVEL
DISTURBANCES WILL PUSH ACROSS THE MIDWEST OVER THE NEXT 12 TO 18
HOURS BRINGING WITH IT THE CHANCE FOR STRONG TO SEVERE THUNDERSTORMS
TO PARTS OF CENTRAL ILLINOIS. IT APPEARS THE MOST CONCENTRATED AREA
OF STRONG TO SEVERE THUNDERSTORMS WILL BE POSSIBLE ALONG A SURFACE
BOUNDARY LOCATED OVER EAST CENTRAL AND SOUTHEAST ILLINOIS. THE
PRIMARY THREAT WITH ANY OF THESE STORMS THAT DO DEVELOP THIS
AFTERNOON WOULD BE DAMAGING DOWNBURST WINDS AND LARGE HAIL.
TORRENTIAL RAINFALL AND AN ISOLATED TORNADO IS ALSO POSSIBLE.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY

A SLOW MOVING UPPER LEVEL STORM SYSTEM IS FORECAST TO SINK SOUTH IN
SOUTHEAST WISCONSIN BY LATE IN THE WEEKEND OR EARLY NEXT WEEK.
FAIRLY COOL TEMPERATURES ALOFT WITH THIS LOW PRESSURE SYSTEM WILL
INTERACT WITH AN UNSTABLE AIR MASS OVER CENTRAL ILLINOIS TO PRODUCE
AT LEAST A CHANCE OF THUNDERSTORMS ONCE AGAIN DURING THE LATE
AFTERNOON AND EARLY EVENING HOURS ON SUNDAY AND MONDAY. AT THIS
TIME...IT APPEARS THE THREAT FOR ANY ORGANIZED SEVERE WEATHER WILL
BE LOW FOR BOTH DAYS.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE REQUIRED THIS AFTERNOON AND EVENING OVER
CENTRAL AND SOUTHEAST ILLINOIS.

&&
THIS PRODUCT...ALONG WITH OTHER WEATHER...HYDROLOGIC
AND CLIMATE INFORMATION...IS AVAILABLE ON THE WEB AT:

HTTP://WWW.CRH.NOAA.GOV/ILX. THIS ADDRESS IS ALL
IN LOWER CASE.

EH

In the hours before

Local storm report, Aug 2, 4:37 PM CDT, 4 hours 10 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LINCOLN, IL
437 PM CDT SAT AUG 2 2003

TIME(CDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0350 PM    NE WAPELLA                IL   WIND DAMAGE
08/02/03   DE WITT                        8-9 INCH DIAMETER TREE
                                          LIMBS DOWN OUT OF TREE.
                                          REPORTED BY ESDA

0350 PM    WAPELLA                   IL   WIND DAMAGE
08/02/03   DE WITT                        NE END OF TOWN, CANOPY
                                          RIPPED OUT OF GROUND.
                                          REPORTED BY ESDA.

0420 PM    S WARRENSBURG             IL   WIND DAMAGE
08/02/03   MACON                          TREE DOWN AT INTERSECTION
                                          OF 121 AND PARK ROAD.

HJS
Local storm report, Aug 2, 4:49 PM CDT, 3 hours 58 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LINCOLN, IL
449 PM CDT SAT AUG 2 2003

TIME(CDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0445 PM    N TAYLORVILLE             IL   FLASH FLOOD
08/02/03   CHRISTIAN                      WATER OVER THE ROAD ON THE
                                          BLACKTOP NORTH OF
                                          TAYLORVILLE TO MOUNT
                                          AUBURN. REPORTED BY STATE
                                          POLICE.
Local storm report, Aug 2, 5:05 PM CDT, 3 hours 42 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LINCOLN, IL
505 PM CDT SAT AUG 2 2003

TIME(CDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0155 PM    LEWISTOWN                 IL   .75 INCH HAIL
08/02/03   FULTON                         REPORTED BY SHERIFF.

HJS
Local storm report, Aug 2, 6:24 PM CDT, 2 hours 23 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LINCOLN, IL
624 PM CDT SAT AUG 2 2003

TIME(CDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0350 PM    WAPELLA                   IL   WIND DAMAGE
08/02/03   DE WITT                        POWER LINES DOWN AT RT 9 &
                                          850 E. REPORTED BY COUNTY
                                          ESDA.

0415 PM    DECATUR                   IL   WIND DAMAGE
08/02/03   MACON                          60-70 + MPH WINDS
                                          ESTIMATED. DISPLAY BOOTHS
                                          DESTROYED. 5 PEOPLE
                                          INJURED. REPORTED BY COUNTY
                                          ESDA.

0415 PM    DECATUR                   IL   1.00 INCH HAIL
08/02/03   MACON                          REPORTED BY COUNTY ESDA.

HJS
Local storm report, Aug 2, 7:42 PM CDT, 1 hour 5 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LINCOLN, IL
742 PM CDT SAT AUG 2 2003

TIME(CDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0640 PM    MORRISONVILLE             IL   FLASH FLOOD
08/02/03   CHRISTIAN                      NUMEROUS ROADS UNDER 6-12
                                          INCHES OF WATER.
                                          INTERSECTION OF 300 N AND
                                          1000E UNDER VERY DEEP
                                          WATER. REPORTED BY SPOTTER.

HJS
Local storm report, Aug 2, 8:21 PM CDT, 26 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LINCOLN, IL
821 PM CDT SAT AUG 2 2003

TIME(CDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0515 PM    MORRISONVILLE             IL   .88 INCH HAIL
08/02/03   CHRISTIAN                      REPORTED BY A COOP.

HJS

The office that day

Everything else NWS Lincoln, IL issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 2, 7:53 PM CDTSevere Thunderstorm WarningILXClark37 min
Aug 2, 10:55 PM CDTFlash Flood WarningILXClay6 hr
Aug 3, 2:13 PM CDTTornado WarningILXMcLean47 min
Aug 3, 4:57 PM CDTSevere Thunderstorm WarningILXLogan63 min
Aug 3, 5:43 PM CDTSevere Thunderstorm WarningILXCrawford47 min
Aug 3, 6:21 PM CDTSevere Thunderstorm WarningILXLawrence54 min
Aug 3, 6:32 PM CDTSevere Thunderstorm WarningILXRichland58 min

Nearby

Severe Thunderstorm Warnings in Illinois, 2003Every severe thunderstorm warning in 2003

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive.